Georgia, 2014

Damaging Winds in Georgia, June 12, 2014

June 12, 2014 · NWS JAX · 3 events in 2 counties and zones

The forcing from a cold pool aloft and approaching cold front combined with a pinned east coast sea breeze fueled strong to severe thunderstorms over an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The forcing from a cold pool aloft and approaching cold front combined with a pinned east coast sea breeze fueled strong to severe thunderstorms over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 1:32 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 12, 1:32 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT THU JUN 12 2014

.SHORT TERM /THROUGH SATURDAY/...
TWO AREAS OF CONVECTION PREVAIL ACROSS THE AREA EARLY THIS AFTERNOON.
ON AREA EXTENDS FROM THE GA COASTAL WATERS SW TO FLAGLER COUNTY AND
IS WEAKENING. THE OTHER AREA EXTENDS FROM INTERIOR SE GA INTO THE
SUWANNEE VALLEY. WITH THE SE GA PORTION RECEIVING SIGNIFICANT CLOUD
BREAKS EARLIER...ENOUGH HEATING HAS TAKEN PLACE FOR SOME OF THE
STORMS TO BECOME LOCALLY SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT. THINK THE INTENSITY OF THESE STORMS WILL DECREASE AS THEY
MOVE EAST INTO EXTREME NE FL IN THE NEXT 2-3 HOURS AS THE AREA
HAS HAD MORE CLOUDS AND STABILIZATION FROM PRECIP EARLIER IN THE
DAY. THROUGH EARLY EVENING...WILL USE HIGH END SCATTERED TO
LOW END NUMEROUS POPS FOR NE FL/EXTREME SE GA...WITH LOW/MID END
SCATTERED POPS FOR THE REMAINDER OF SE GA. SHWRS/TSTMS WILL
GRADUALLY WIND DOWN THIS EVENING ACROSS MOST AREAS...WITH SOME
POTENTIAL LINGERING ACROSS SE GA AS A TROUGH CLIPS TO THE NORTH.
MOST OF THE OVERNIGHT WILL BE DRY...WITH SOME CONVERGENT SHWRS
IN SW FLOW MOVING IN FROM THE GULF. NEAR NORMAL LOW TEMPERATURES
WILL PREVAIL TNGT.

FRIDAY/FRIDAY NIGHT...THE LONG WAVE TROUGH WILL EXIT TO THE
NE...WITH SHORTWAVE RIDGING MOVING ACROSS THE AREA. THIS WILL
RESULT IN TEMPERATURES WARMING BACK TO NEAR NORMAL VALUES AS LESS
TSTM COVERAGE IS EXPECTED. WILL USE MID END SCATTERED POPS FOR
MOST AREAS WITH THE GREATEST COVERAGE ACROSS NORTH-CENTRAL FL
CLOSEST TO A WEAK IMPULSE WHICH IS PROGGED TO CROSS CENTRAL/SOUTHERN
FLORIDA. ANY ACTIVITY FRIDAY AFTN WILL QUICKLY DIMINISH FRIDAY
EVENING. NEAR NORMAL LOW TEMPERATURES FRIDAY NIGHT WILL PREVAIL.

SATURDAY...GFS/ECMWF IN BETTER AGREEMENT WITH A MID LEVEL TROUGH
JUST TO THE NW OF THE AREA. WITH CYCLONIC FLOW AND IMPULSES
ROTATING AROUND THE TROUGH...ABOVE NORMAL PRECIP COVERAGE CAN
BE EXPECTED. WILL USE HIGH END CHANCE TO LOW END LIKELY POPS
FOR SATURDAY AFTN...WITH THE HIGHEST COVERAGE ACROSS INLAND
LOCATIONS. HIGH TEMPERATURES SATURDAY WILL BE 2-3 DEGREES COOLER
THAN FRIDAY AFTN WITH THE GREATER PRECIP COVERAGE.

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
PRECIP CHANCES WILL REMAIN ELEVATED SUNDAY WITH THE TROUGH
IN CLOSE PROXIMITY. MODEL TRENDS CONTINUE TO SLOW THE PROGRESSION
OF THE UPPER RIDGE BUILDING IN...WITH SOME TROUGHINESS LINGERING
THROUGH THE FIRST HALF OF THE UPCOMING WEEK. THUS...WILL KEEP
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE FCST THROUGH
THURSDAY. THE FLOW LOOKS TO BE RATHER WEAK SO STORMS WILL LIKELY
INITIATE ALONG THE SEABREEZE BOUNDARIES WHICH WILL MOVE INLAND
FROM BOTH SIDES OF THE FLORIDA PENINSULA. THE THREAT OF ISOLATED
PULSE STRONG TO SEVERE STORMS WILL EXIST EACH DAY. NEAR NORMAL
TEMPERATURES WILL PREVAIL.

&&

.AVIATION...
VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS. WILL USE VCTS
FOR ALL PORTS THIS AFTN FOR SCATTERED TSTM ACTIVITY...WITH
TEMPOS POSSIBLE FOR NE FL PORTS. ACTIVITY WILL DIMINISH THIS
EVENING.

&&

.MARINE...
A BRIEF WIND SURGE IS LIKELY TNGT...ESPECIALLY OFFSHORE. WILL USE
CAUTION FOR ALL OFFSHORE LEGS...AND THE GS NEARSHORE LEG TNGT.
OTHERWISE...GENERAL S/SW FLOW AT 15 KNOTS OR LESS AND SEAS 2-4 FT
WILL CONTINUE THROUGH THE WEEKEND. THE GREATEST IMPACT WILL BE
WITH OFFSHORE MOVING STORMS PRODUCING GUSTY WINDS AND FREQUENT
LIGHTNING.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  70  89 /  20  40  30  50
SSI  73  87  73  86 /  20  30  30  40
JAX  71  90  70  90 /  30  40  30  50
SGJ  72  89  72  87 /  30  40  30  40
GNV  68  91  69  88 /  30  40  40  60
OCF  69  91  70  88 /  40  50  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/PETERSON/WALKER
Hazardous weather outlook, Jun 12, 1:47 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 AM EDT THU JUN 12 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
247 AM EDT THU JUN 12 2014

...ISOLATED STRONG TO SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. ACTIVITY
IS EXPECTED TO DEVELOP ALONG THE I-75 CORRIDOR OF NORTHEAST
FLORIDA LATE THIS MORNING AND TRACK TOWARDS EAST-NORTHEAST AT 15
TO 25 MPH AND REACH THE I-95 CORRIDOR BY THE EARLY-MID AFTERNOON
HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE THAT WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. STORM ACTIVITY WILL
BEGIN LATER ACROSS INLAND SOUTHEAST GEORGIA DURING THE AFTERNOON
HOURS AND WILL CONTINUE INTO THE EVENING HOURS.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE OVER LAND AREAS LATE
THIS EVENING AS IT TRACKS INTO THE ATLANTIC COASTAL WATERS. ISOLATED
STORMS WILL REMAIN POSSIBLE DURING THE OVERNIGHT HOURS ALONG THE
I-75 CORRIDOR IN THE GILCHRIST/ALACHUA/MARION COUNTY REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE PERIOD. A
FEW STRONG STORMS WILL BE POSSIBLE...ESPECIALLY THIS WEEKEND THAT
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WARNINGS
ARE ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 12, 12:19 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     ST. AUGUSTINE           29.89N 81.31W
06/12/2014  M48 MPH          ST. JOHNS          FL   AWOS

&&

AWALKER
Special weather statement, Jun 12, 12:45 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT THU JUN 12 2014

GAZ150-152-163-164-121830-
BRANTLEY-CHARLTON-CLINCH-WARE-
145 PM EDT THU JUN 12 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
BRANTLEY...CLINCH AND CHARLTON COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF STEPHEN FOSTER STATE
PARK...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND STEPHEN FOSTER STATE PARK AND RACE POND THROUGH
230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3119 8217 3126 8204 3071 8206 3063 8255
      3109 8257
TIME...MOT...LOC 1745Z 255DEG 17KT 3074 8247

PETERSON
Special weather statement, Jun 12, 12:52 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT THU JUN 12 2014

FLZ031-035-036-121845-
ALACHUA-BRADFORD-GILCHRIST-
152 PM EDT THU JUN 12 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
ALACHUA AND GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF BELL...MOVING EAST AT 40 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELL...
NEWBERRY...HIGH SPRINGS...ALACHUA...LA CROSSE...BROOKER...
GAINESVILLE...GAINESVILLE AIRPORT...NEWNANS LAKE AND WALDO THROUGH
245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2984 8287 2985 8272 2983 8269 2983 8264
      2986 8262 2985 8260 2987 8259 2991 8212
      2960 8211 2963 8288
TIME...MOT...LOC 1753Z 268DEG 35KT 2974 8275

PETERSON
Special weather statement, Jun 12, 12:59 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT THU JUN 12 2014

GAZ136-151>153-121845-
BRANTLEY-INLAND GLYNN-PIERCE-WAYNE-
159 PM EDT THU JUN 12 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...
PIERCE...BRANTLEY AND GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTH OF PATTERSON...MOVING EAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PATTERSON...RAYBON...HORTENSE...WAYNESVILLE AND ATKINSON THROUGH 245
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3146 8173 3122 8171 3121 8222 3139 8224
TIME...MOT...LOC 1759Z 265DEG 18KT 3131 8212

PETERSON
Special weather statement, Jun 12, 1:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT THU JUN 12 2014

GAZ152>154-164>166-121915-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-
226 PM EDT THU JUN 12 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY...
CHARLTON...CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF WINOKUR...MOVING EAST AT
40 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WINOKUR...HICKOX...TARBORO...WOODBINE...COLESBURG...WAYNESVILLE...
WAVERLY...DOVER BLUFF...DOCK JUNCTION AND JEKYLL ISLAND THROUGH 315
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3100 8140 3101 8145 3098 8147 3096 8144
      3098 8142 3098 8140 3083 8142 3080 8144
      3079 8185 3083 8190 3083 8195 3079 8197
      3079 8209 3116 8216 3132 8142 3111 8139
TIME...MOT...LOC 1827Z 258DEG 34KT 3109 8202

PETERSON
Special weather statement, Jun 12, 1:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EDT THU JUN 12 2014

FLZ023-024-GAZ164-121915-
BAKER-CHARLTON-NASSAU-
236 PM EDT THU JUN 12 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
BAKER AND NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 315 PM EDT...

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TAYLOR...MOVING EAST AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR
AND ST. GEORGE THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3058 8231 3057 8230 3057 8222 3061 8220
      3065 8202 3040 8197 3036 8245 3054 8246
TIME...MOT...LOC 1836Z 259DEG 17KT 3046 8237

PETERSON

The radar

The Jacksonville radar (KJAX), 61 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 12, 1:55 PM EST
Where
Camden County, 1.18 mi W of White Oak
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.030, -81.740

A tree was blown down along Highway 252 near White Oak. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
June 12, 2:30 PM EST
Where
Glynn County, 0.59 mi E of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.130, -81.490

Power lines were damaged by thunderstorm wind gusts along Newcastle Street. The time of damage was based on radar.

Thunderstorm Wind, Camden

When
June 12, 2:35 PM EST
Where
Camden County, 2.49 mi WSW of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.742, -81.591

A large tree was snapped in half along Moeckel Place in St. Marys.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525106, 525107, 525108.